Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 280, NWS Atlanta, GA

May 23, 2008Carroll County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 23, 2008, 2:16 PM EDT for Carroll County, Georgia. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2008, 2:16 PM EDT (18:16 UTC)
Expired
May 23, 2008, 2:45 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Carroll County, GA

The radar

The Atlanta radar (KFFC), 61 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:22 PM EDTHAIL 0.25Bowden Junction, GABRIEFLY RECEIVED PEA SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 231816
SVRFFC
GAC045-231845-
/O.NEW.KFFC.SV.W.0280.080523T1816Z-080523T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 PM EDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CARROLL COUNTY IN NORTHWEST GEORGIA

* UNTIL 245 PM EDT

* AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR BOWDEN JUNCTION...MOVING EAST AT 6 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TEMPLE AND CARROLLTON.

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3356 8526 3366 8527 3370 8515 3370 8508
      3371 8506 3372 8504 3379 8504 3380 8498
      3355 8496
TIME...MOT...LOC 1816Z 266DEG 5KT 3366 8516

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:29 AM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, May 23, 10:29 AM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1029 AM EDT FRI MAY 23 2008

.UPDATE...
CURRENT FORECAST APPEARS ON TRACK. MINOR ADJUSTMENTS MADE TO
TEMPS ...WINDS AND DEW POINTS IN GRIDS TO CATCH CURRENT TRENDS. NO
UPDATES TO ZONES PLANNED AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 530 AM EDT FRI MAY 23 2008/

SHORT TERM /TODAY THROUGH SUNDAY/...
WARM FRONT CURRENTLY MOVING NORTHWARD OUT OF SOUTH GEORGIA AND BY
18Z IT SHOULD BE FROM NEAR AGS TO CHA AND BY 00Z IT SHOULD BE FROM
NEAR BLUE RIDGE TO GVL. CAPES ALONG THE FRONT WILL INCREASE TO OVER
1000 THIS AFTERNOON WITH LIS FROM -2 TO -4. ENOUGH MOISTURE MOVING
NORTH SHOULD HELP PRODUCE SCATTERED TSTORMS AND GUIDANCE HAS CHANCE
TO LIKELY POPS TODAY AND SEE NO REASON TO DEVIATE. ENOUGH CLOUDS AND
NO SIGNIFICANT WAA SHOULD KEEP MAX TEMPS TODAY NEAR YESTERDAYS
HIGHS. H5 SHORT WAVE MOVES ON TO THE EAST OUT OF THE CWA TAKING WITH
IT THE ASSOCIATED SURFACE LOW MOVING ACROSS SOUTH GA. A COLD FRONT
ACROSS KY/TN WILL MOVE TO THE GA/TN BORDER BY 12Z. CAPES AND LIS
SUGGEST THERE SHOULD BE ENOUGH LIFT TO PRODUCE ISOLATED
SHOWERS/STORMS ALONG AND AHEAD OF THE FRONT AND THE MET/FWC POPS GO
ALONG WITH THIS. ON SATURDAY THE COLD FRONT MOVE NORTH TO SOUTH
ACROSS THE CWA. THERE APPEARS TO BE ENOUGH MOISTURE AND INSTABILITY
THAT THE FRONT WILL TRIGGER ISOLATED TO SCATTERED SHOWERS/TSTORMS
MAINLY IN THE AFTERNOON WITH DAYTIME HEATING AND WILL LEAN MORE
TOWARD THE NAM POPS. THE FRONT IS THROUGH THE CWA BY SATURDAY
EVENING WITH MUCH DRIER AIR SPREADING OVER THE CWA SATURDAY NIGHT.
H5 RIDGE REMAINS TO THE WEST WITH THE UPPER TROUGH OFF THE EAST
COAST. THIS WILL PRODUCE AN ALMOST DUE NORTH FLOW OVER THE CWA FOR
SUNDAY. SEVERAL WEAK SHORT WAVES MOVE SOUTHWARD ACROSS THE EASTERN
U.S. AND GEORGIA BUT AT THIS TIME...WITH MOISTURE LACKING...WILL
CONTINUE WITH A DRY FORECAST FOR SUNDAY.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE H5 HIGH BECOMES CENTERED OVER GA/AL BY MONDAY WITH THE
WESTERLIES OVER THE OHIO VALLEY. ABUNDANT DRY AIR WILL REMAIN OVER
THE CWA THROUGH AT LEAST TUESDAY. TUESDAY NIGHT THE H5 RIDGE SHIFTS
TO THE EAST ALLOWING THE H5 TROUGH TO DIG INTO THE EASTERN U.S. THIS
WILL ALLOW THE COLD FRONT DROP INTO GA BY WEDNESDAY. IT WILL SLOWLY
DRIFT ACROSS THE STATE THROUGH THURSDAY AND THERE APPEARS TO BE
ENOUGH INSTABILITY AND MOISTURE ALONG THE FRONT TO PRODUCE SCATTERED
TSTORMS. AFTER THAT THE H5 RIDGE SHIFTS BACK EASTWARD TOWARD GEORGIA
PRODUCING AN ALMOST SUMMER LIKE PATTERN. THERE COULD BE ENOUGH
RESIDUAL MOISTURE LEFT FOR A FEW AFTERNOON SHOWERS/TSTORMS.

FIRE WEATHER...
ALTHOUGH THE FUEL MOISTURES WILL DROP BELOW 10 PERCENT
TODAY...RELATIVE HUMIDITIES WILL REMAIN ABOVE 25 PERCENT TODAY AND
SATURDAY.

AVIATION...
LATEST SATELLITE/CEILINGS SHOWING MVFR CONDITIONS ENTERING WEST
GA...AND SHOULD AFFECT ATL AREA TAFS BY 11Z.  ISOLATED HZ/BR HAS
DEVELOPED AS EXPECTED...AFFECTING THE USUAL SUSPECTS DUE DUE TO
LOCAL TERRAIN.  BOTH STRATUS AND HZ/BR SHOULD LIFT BY LATE MORNING.
AS WARM FRONT SHIFTS NORTHWARD THIS AFTERNOON...TSRA SHOULD DEVELOP
OVER THE FORECAST AREA...WILL CONTINUE VCTS AS SOME UNCERTAINTY TO
EXACT TIMING/PLACEMENT OF WARM FRONT THIS AFTERNOON.  ANY CONVECTION
SHOULD DIMINISH BY 06Z...EXCEPT ACROSS FAR NORTH GA. MVFR/VFR
CEILINGS SHOULD REMAIN OVERNIGHT WITH MVFR VSBYS/BR DEVELOPING
TOWARD DAYBREAK. WINDS WILL BE PROBLEMATIC AS THEY WILL DEPEND HEAVY
ON WARM FRONT POSITION.  VAD WINDS SHOWING LIGHT SW WINDS OFF
SURFACE AND WILL CONTINUE SOUTHWEST WINDS ACROSS THE AREA AS WARM
FRONT LIFTS NORTHWARD...WITH WINDS BECOMING WEST AFTER 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          84  64  85  57  83 /  30  20  20   5   5
ATLANTA         83  66  83  62  83 /  30  30  20   5   5
BLAIRSVILLE     77  59  76  53  78 /  40  20  20   5   5
CARTERSVILLE    84  63  83  58  83 /  30  20  20   5   5
COLUMBUS        84  68  88  65  87 /  50  30  20   5   5
GAINESVILLE     83  63  82  59  81 /  40  20  20   5   5
MACON           85  67  88  60  88 /  50  30  20   5   5
ROME            84  63  86  58  86 /  30  20  20   5   5
PEACHTREE CITY  84  64  85  58  84 /  30  30  20   5   5
VIDALIA         85  70  89  65  88 /  60  40  20   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 23, 10:15 AM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 AM EDT FRI MAY 23 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1015 AM EDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...REST OF TONIGHT...FRIDAY NIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
A STATIONARY FRONT ACROSS TENNESSEE AND THE CAROLINAS WILL DRIFT
INTO NORTH GEORGIA SATURDAY MORNING. LEFT OVER SHOWERS OVER NORTH
AND CENTRAL GEORGIA WILL CONTINUE TO DISSIPATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL
GEORGIA SATURDAY AND A CHANCE OF THUNDERSTORMS WEDNESDAY AND
THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BDL

In the hours before

Special weather statement, May 23, 12:55 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1255 PM EDT FRI MAY 23 2008

GAZ053-231730-
1255 PM EDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN COWETA COUNTY
UNTIL 130 PM EDT...

AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST NEWNAN...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 30 MPH AS IT MOVES ACROSS
COWETA COUNTY THROUGH 130 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE STEPHENS CROSSROADS...SARGENT...NEWNAN...MORELAND...
EAST NEWNAN...THOMAS CROSSROADS AND MADRAS. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 23, 12:58 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 PM EDT FRI MAY 23 2008

GAZ008-231730-
1258 PM EDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN UNION COUNTY
UNTIL 130 PM EDT...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DESOTO FALLS...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 30 MPH AS IT MOVES ACROSS
UNION COUNTY THROUGH 130 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE SUCHES...GADDISTOWN...DESOTO FALLS...OWLTON AND VOGEL
STATE PARK. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, May 23, 1:43 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
143 PM EDT FRI MAY 23 2008

GAZ042-231815-
143 PM EDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN CARROLL COUNTY UNTIL 215 PM EDT...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CARROLLTON...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
CARROLL COUNTY THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CLEM...CARROLLTON AND VILLA RICA. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 23, 2:05 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
205 PM EDT FRI MAY 23 2008

GAZ052-053-231830-
205 PM EDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN HEARD AND COWETA COUNTIES UNTIL 230 PM EDT...

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN HEARD AND COWETA
COUNTIES UNTIL 230 PM EDT...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HANDY...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
HEARD AND COWETA COUNTIES THROUGH 230 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE COOKSVILLE...HANDY...CORINTH AND
GRANTVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:50 PM EDTSevere Thunderstorm WarningFFCFloyd25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.